Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 43, NWS Albuquerque, NM

October 21, 20197 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 21, 2019, 2:36 AM MDT for 7 counties in New Mexico. It took effect at Oct 21, 2019, 9:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2019, 2:36 AM MDT (08:36 UTC)
In effect from
Oct 21, 2019, 9:00 AM MDT
Expired
Oct 21, 2019, 8:00 PM MDT
In force
11 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 146 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3378 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS75 KABQ 210836
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
236 AM MDT Mon Oct 21 2019

NMZ214-223-211700-
/O.NEW.KABQ.WI.Y.0043.191021T1500Z-191022T0200Z/
Southern Sangre de Cristo Mountains-Central Highlands-
236 AM MDT Mon Oct 21 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern Sangre de Cristo Mountains and Central 
  Highlands.

* WHEN...From 9 AM this morning to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel will be hazardous for high-
  profile vehicles. 

* ADDITIONAL DETAILS...Localized areas of blowing dust may
  suddenly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
802 
WWUS75 KABQ 211648
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1048 AM MDT Mon Oct 21 2019

NMZ214-223-220200-
/O.CON.KABQ.WI.Y.0043.000000T0000Z-191022T0200Z/
Southern Sangre de Cristo Mountains-Central Highlands-
1048 AM MDT Mon Oct 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern Sangre de Cristo Mountains and Central 
  Highlands.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel will be hazardous for high-profile
  vehicles.

* ADDITIONAL DETAILS...Localized areas of blowing dust may 
  suddenly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
712 
WWUS75 KABQ 220145
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
745 PM MDT Mon Oct 21 2019

NMZ214-223-220245-
/O.EXP.KABQ.WI.Y.0043.000000T0000Z-191022T0200Z/
Southern Sangre de Cristo Mountains-Central Highlands-
745 PM MDT Mon Oct 21 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Gusty northwest winds have diminished therefore the wind advisory
will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 20, 11:31 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 20, 11:31 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 PM MDT Sun Oct 20 2019

.AVIATION...
06Z TAF CYCLE
Winds have tapered off this evening but will increase again tomorrow
as northwest winds once again mix down to the sfc. NW gusts will peak
between 25 to 40 kts in the afternoon before again tapering off as
the atmosphere decouples Monday evening. Otherwise, VFR prevails with
few-sct200.

24/RJH

&&

.PREV DISCUSSION...251 PM MDT Sun Oct 20 2019...
.SYNOPSIS...
Very strong winds that have been ongoing this Sunday afternoon will
diminish once the sun sets aside from some lingering breezes in the
east before midnight. Another round of freezing temperatures is
expected across northern and western New Mexico tonight. Portions of
the Albuquerque metro area that have not seen their first fall freeze
could see localized areas of freezing temperatures tonight. In the
wake of the cold front, temperatures will continue to be well below
normal on Monday with breezy winds again expected. The strongest
winds will be felt along and near the central mountain chain,
particularly near Clines Corners. Temperatures warm through Wednesday
before the next system arrives late Wednesday or early Thursday.
Another cold front will move through the state Wednesday night, again
dropping temperatures to well below normal readings. A lot of
uncertainty exists in the forecast late in the week, but depending on
the track of the system, it could bring chances for rain and even
snow to the east.

&&

.DISCUSSION...
Windy conditions are currently ongoing across the area with the
highest winds being observed along and east of the Sangre de Cristo
Mountains where the cold front is currently moving through. Winds
will quickly diminish after sunset in the west, but breezy winds
could continue in the east for a few hours after the sun sets.
Another round of freezing temperatures is expected primarily across
northern and western NM. The majority of the ABQ metro area will also
likely freeze although the Sunport will be flirting with the freezing
mark with a low of 33F currently forecast.

In the wake of the cold front, temperatures will be well below normal
on Monday but will warm through Wednesday. Dry, northwest flow will
set up over the state on Monday, but with the upper-level jet
lingering, winds will continue to be breezy to windy across the
state on Monday. The strongest wind speeds will be felt along and
east of the central mountain chain where Wind Advisory speeds will
once again be possible, particularly along the I-40 corridor near
CQC. The next storm system to impact the area looks to occur late
Wednesday and into Thursday, but still a lot of uncertainty regarding
it. The GFS keeps the system as a weak upper-level wave that moves
through the central plains. However, the ECMWF and the Canadian
develop the system into a closed low that dives south into eastern
NM. As such, these two models are more enthusiastic with
precipitation late week across the east. Regardless of where it
tracks, a strong backdoor cold front looks to make its way through
the eastern plains Wednesday night, causing temperatures to drop
below normal once again. Did lower PoPs below NBM guidance in the
extended, but kept slight chances due to uncertainty. If
precipitation does occur, with temperatures this cold, there could be
chances for snow across the east late in the week.

15

&&

.FIRE WEATHER...
An upper level trough deepening as it crosses the central Rockies
will continue to steer the jetstream over NM for the remainder of
today and Monday.  A tight surface pressure gradient will also
exist. These features will continue to produce wind gusts from 40 to
60 mph from the central mountain chain eastward until sunset this
evening. Surface winds at lower elevations will decouple from the
stronger flow aloft after sunset this evening, but northwest surface
winds will strengthen again Monday with gusts from 30 to 50 mph
across the forecast area. With widespread humidities below 15
percent both days, many areas will have critical fire weather
conditions during the afternoon and early evening both today and
Monday. The most critical conditions will occur this afternoon since
winds will be stronger and Haines Indices will be in the 5 to 6
range across the northeast. Haines will moderate on Monday, and high
temperatures will vary around 3 to 12 degrees below normal, so we do
not plan additional fire weather headlines.

Dry and weaker northwest flow aloft will then linger over the state
Tuesday through mid week with gradually warming temperatures. GFS
and ECMWF agree on an upper level trough bringing a strong cold
front and a chance for rain and snow mainly to the central mountain
chain eastward Wednesday night through Thursday night. The back door
front will bring breezy conditions to the eastern plains Wednesday
night and Thursday. There may be a few inches of light snow
accumulation in the Sangre de Cristo Mountains, and also eastward
along the CO/NM border.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Oct 20, 4:32 AM MDT, 22 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Sun Oct 20 2019

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
432 AM MDT Sun Oct 20 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from 1200 pm to 800 pm MDT for all of
eastern NM where low humidities combined with strong winds will
create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Red Flag Warnings may be needed again for eastern areas Monday
afternoon into early evening

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

40

In the hours before

Local storm report, Oct 20, 10:48 PM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1048 PM MDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HIGH SUST WINDS  7 ENE TUCUMCARI         35.21N 103.61W
10/20/2019  M40 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201902399

CA

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.